Bring An Equalizer to the Fight. Choose a Firm That Was Created to Advocate for Victims.

FDA Issues Warning About Codeine and Children

Children are commonly given codeine to treat pain after surgery to remove their tonsils or adenoids. However, codeine has the potential for serious complications in some children, according to a new alert by the Food and Drug Administration.

The FDA Drug Safety Communication was prompted by the deaths of three children and a non-fatal but life-threatening case of respiratory depression linked to the pain reliever codeine following surgery. Once in the body, codeine is converted to morphine in the liver. Some people metabolize codeine much faster and more completely than others. These ultra-rapid metabolizers are likely to have higher-than-normal levels of morphine in their blood after taking codeine, which can lead to overdose and death.

The FDA indicates that 1 to 7 out of every 100 people is an ultra-rapid metabolizer. However, in certain ethnic groups, the frequency may be as high as 28 out of every 100 people. Genetic testing is the only way to determine if someone is an ultra-rapid metabolizer.

Therefore, the FDA recommends that codeine should not be given on a schedule, but only when the child needs relief from pain. Health care professionals are also being advised by FDA to prescribe the lowest effective dose for the shortest period of time when prescribing drugs that contain codeine. In any case, children should never receive more than six doses in a day.

Parents and caregivers should watch their children closely after surgery, and after they have returned home, for signs of a morphine overdose. If parents or caregivers notice signs of overdose in a child, such as unusual sleepiness, difficulty being aroused or awakened, confusion, or noisy and difficult breathing, they should stop giving the child codeine and seek medical attention immediately.